To print: Select File and then Print from your browser's menu
Drug Combo Linked to Increased Health Risks
August 15, 2008
According to an evaluation of multiple studies, taking a combination of two common types of Type 2 diabetes drugs may be linked to an increased risk of dying or ending up in the hospital due to cardiovascular disease.
The new study, published in the August issue of Diabetes Care, pooled data from nine large studies with more than 101,000 total participants with Type 2 diabetes. These participants had been treated with diet alone, metformin (Glucophage and other brand names), a sulfonylurea drug, or a combination of metformin and a sulfonylurea.
The researchers found that people who had been treated with metformin and a sulfonylurea had a significantly higher risk of dying or being hospitalized due to cardiovascular disease than any of the other groups.
However, people on the combination drug therapy did not have a higher risk of dying from cardiovascular disease or from any cause when risk of death was considered on its own. Only when risk of death was combined with risk of hospitalization did the researchers see a higher risk with combination drug therapy.
Trying to explain their findings, the researchers offered the following thoughts:
An analysis of several observational studies like this one doesn’t carry as much weight as a full-scale clinical trial, and the researchers point out that its results should not be used as a basis for treatment decisions. Instead, they propose further studies in this area to determine the safest and most effective ways to manage diabetes.
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.